Vancomycin-Induced Thrombocytopenia: A Case Proven With Rechallenge

Jeanna Marraffa, Pharm.D., Roy Guharoy, Pharm.D., FCP, FCCP, FASHP, David Duggan, M.D., Frederick Rose, M.D., Syed Nazeer, M.D.

Disclosures

Pharmacotherapy. 2003;23(9) 

In This Article

Case Report

After a recent dental procedure, a 50-year old man with a history of mitral valve regurgitation came to our institution complaining of fever, lethargy, and mental status changes. His medical history was otherwise unremarkable. He claimed a history of severe skin rash secondary to penicillin therapy in the past. The patient was naïve to heparin and vancomycin before this hospital admission. He was diagnosed with subacute endocarditis and subsequently underwent mitral valve replacement with a St. Jude's valve (St. Jude Medical, Inc., St. Paul, MN). His initial platelet count was 346 x 103/mm3 (normal range 150-400 x 103/mm3). The day before surgery, treatment with intravenous gentamicin 200 mg and vancomycin 1000 mg every 12 hours was begun. During the procedure, he received heparin for anticoagulation.

Gram's stain of the excised valve demonstrated gram-positive cocci, but cultures were sterile. After the procedure, gentamicin and vancomycin were continued at the same dosages; subcutaneous heparin 5000 U every 12 hours for anticoagulation was added. Other drugs prescribed were aspirin 81 mg/day, warfarin 3 mg/day, metoprolol 12.5 mg twice/day, docusate sodium 100 mg twice/day, and oxycodone 5 mg-acetaminophen 325 mg every 4 hours as needed for pain. The patient's renal function remained normal throughout his hospital stay; his estimated creatinine clearance was 105 ml/minute. Vancomycin and gentamicin serum concentrations were monitored and remained within their therapeutic ranges throughout therapy.

On postoperative day 4, the patient's platelet count dropped to 13 x 103/mm3 (Figure 1). A differential diagnosis of heparin-induced thrombocytopenia (HIT) versus drug-induced thrombocytopenia was made, and all heparin products, including heparin flushes to maintain the patency of intravenous lines, were discontinued. Heparin antibody assays were performed and were positive on day 5; however, the time course of the thrombocytopenia was considered unusual for HIT. Vancomycin and gentamicin therapy were continued for treatment of culture-negative endocarditis. Despite negative cultures, vancomycin therapy was continued because of the patient's documented penicillin allergy and the sense that vancomycin was a highly unlikely cause of the thrombocytopenia.

The patient's platelet count in relation to his drug therapy during his hospital course. IVIG = intravenous immunoglobulin.

Despite platelet transfusions, the patient's platelet count did not increase. On day 6, he received 10 units of platelets, and the count remained at 1 x 103/mm3.

He subsequently started bleeding from his tongue and chest tube, and had petechiae and gross hematuria. A hemorrhagic pericardial effusion with tamponade developed, requiring drainage. Anticoagulation with warfarin was continued until day 6 secondary to the increased risk of thrombosis with HIT. On that day, warfarin therapy was discontinued secondary to prolonged thrombocytopenia and excessive bleeding.

Because the exact nature of the thrombocytopenia was uncertain, and because evidence clearly indicated peripheral platelet destruction, intravenous immunoglobulin 60 g was begun on day 7 for treatment of possible immune-mediated thrombocytopenia. This was complicated by an infusion reaction and was immediately discontinued.

Vancomycin therapy was discontinued on day 9 and replaced with clindamycin since the patient had not improved several days after the discontinuation of heparin therapy. His platelet count remained severely low 2 days after vancomycin was discontinued. On day 11, intravenous methylprednisolone 250 mg every 12 hours was begun for treatment of possible immune-mediated thrombocytopenia. His platelet count increased to 32 x 103/mm3 on day 12, and the bleeding subsided.

Due to the apparent response to corticosteroid therapy, the diagnosis of probable immune-mediated thrombocytopenia was made. On day 14, the patient's platelet count increased to 173 x 103/mm3, and the intravenous methylprednisolone was changed to oral prednisone 60 mg/day, to be tapered after hospital discharge. On day 17, the patient was greatly improved and was ambulatory. Despite prolonged thrombocytopenia and secondary complications, the clinical signs and symptoms of his endocarditis improved. The patient remained afebrile, with a normal white blood cell count and differential. There were no signs of disseminated infection.

Before discharge, the patient's antibiotic regimen was reconsidered in light of his apparent response to the corticosteroid therapy and the available option of using intravenous home therapy to complete the patient's antibiotic course. Because vancomycin was not believed to have caused the thrombocytopenia, the drug was restarted to complete a total of 6 weeks of therapy for endocarditis.

On day 18, the patient received one dose of intravenous vancomycin 1 g. Within 1 hour after the infusion, his platelet count fell from 424 x 103/mm3 to 160 x 103/mm3. Over the next 12 hours it declined further to 58 x 103/mm3. Vancomycin therapy was immediately discontinued. The patient's platelet count recovered without the need for additional corticosteroid or platelet therapy. His platelet count increased to within the normal range on day 20, he was discharged to home the next day with intra-venous clindamycin therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....